Question Regarding Thyroid

Posted By
Thisisnottheend
1/10/2019 2:45pm
View other posts by
Activity
Replies: 8

Hi there,

This is my first time posting, although I’ve been reading posts for some time. 

 

Quick background. I have stage 3c nodular melanoma which was diagnosed last summer. I found out last September after WLE that the cancer had spread to one of two lymph nodes under my arm which made me stage 3 instead of stage 2 like they thought before. I was offered interferon as Nivolumab isn’t offered to stage 3 patients in Canada yet. I declined as I was told it wasn’t very effective. I wanted to go for Nivolumab anyway even though we would have to fundraise to pay $180,000 out of pocket. We applied for compassionate funding to Bristol Myers Dquibbs, being told they would maybe pay for half if anything, but thanks to prayers of many people and some pressure from some people in government we know, they gave me the entire treatment for free! So amazing. 

Anyway, I’ve been on treatment since end of October. I’ve been tolerating it well, except that I got hyperthyroidism a month or two back. I was told that was a good thing as it means the medicine could be working? But just today I got a call saying I now have hypothyroidism and my numbers are extremely low. Does this reverse mean the medicine is no longer working? I’m a little worried. I’m extremely glad to be stage 3 and not stage 4, but without tumours to shrink, I don’t really have any other way of knowing if this medicine is working. Any insight?  Thanks so much! 

Anonymous - (1/10/2019 - 3:20pm)

You were taking too high a dose of thyroid medication. It has to be adjusted from time to time to get the right dosage. As far as it working or not. The only way to tell at stage 3 is whether or not you stay disease free. Congratulations on gaining access!

doragsda - (1/10/2019 - 3:35pm)

My wife's thyroid was also wiped out by Nivolumab, it's one of the most common side effects, resulting in hypothyroidism.  It's actually a sign that your immune system is revved up and working overtime, which is good.  This gives it a chance to seek out and destroy any stray melanoma cells running around in your body.

She now takes levothyroxine to compensate for the hypothyroidism.   After about 12 weeks of adjusting doses, she got her energy back and feels normal now.

Bubbles - (1/10/2019 - 3:42pm)

Unfortunately, endocrine issues with immunotherapy are fairly common.  In regard to the thyroid, problems there, whether due to immunotherapy or other reasons, can present as HYPER thyroid initiallly as the body revs up various hormomes to try to compensate for the problem it is dealing with.  Then, things sort of "burn out" and the patient is then HYPO thyroid and it becomes time to start a hormone, usually synthroid, daily to compensate for the thyroid's lack of normal production.  As others noted, that dose may have to be adjusted from time to time.

It sounds as though what you report is consistent with your immune system going into high gear, which did cause problems to your endocrine system, but hopefully, it is causing problems for any melanoma cells that may be floating around as well!  Hope this explanation helps.  Yours, celeste

jbronicki - (1/10/2019 - 3:51pm)

Great job on getting compassionate use, that is a ray of light for many others and glad to see the company did this for stage 3!  As you know our  (probably both US and Canada) healthcare system, best practices and approach to medicine has NOT always been that forward thinking and tends to react at last minute rather than proact :)  It reminds me of legal system where to get an order of restraint, something has to go very wrong first, not very preventative approach.

In terms of the thyroid, I can't claim to know the correlation or how the immunotherapy agents affect thyroid, risk profile of these drugs and if is indicative of anything so I won't speak to that.  However, if you were dealing with thyroid issues alone (without other condition like melanoma), the anonymous responder before is right, when you are treating for hypothyroidism with T4 (Synthroid or something similar), you are usually titrated up to correct amount, but it is highly senstive medication with what they call Narrow Therapeutic Index.  So if your dose is too much, you can become hyperthyroid in response.  The thyroid medication can be hard to get the sweet spot, that's why they generally draw blood every 6 weeks when initially treating for thyroid. 

If you can't tell, I'm on synthroid :)  More improtantly, wishing you a complete response and no progression ever. 

Jackie <3

Edwin - (1/10/2019 - 6:58pm)

I take levothyroxine for a thyroid problem that began while taking Nivolumab.  I still receive Nivolumab and take a 25 mcg levothyroxine pill every day.  I have not needed to change the dose of  levothyroxine.

Hi there this is not the end!!!! There is a pretty good video onclive series (several videos) from last summer that goes into detail on adjuvant treatment in melanoma. Here is a link to toxicities in adjuvant. https://www.onclive.com/peer-exchange/advanced-melanoma-paradigms/adjuva...

SOLE - (1/11/2019 - 2:48pm)

Hi Thisinottheend,

You are the very manifestation of what I was fearing the most two and a half years ago. I wrote about it here and elsewhere and I AM SO GLAD you are able to get the treatment NOW in Canada. It is utterly criminal at the moment in Canada, for the different provincial governments not to be approving what is now considered LIFE CHANGING in the world of oncology, specialy in melanoma! Not everybody qualifies for clinical trials. I am one of them. Because of a silly apparently genetic platelet condition! Anyway, I wont rant again. Ed is a long-time and exemplary survivor from Ontario (if I'm not mistaken) and is a very good resource as is Bubbles. 

It's so hard wrestling with this everyday and through your connections, you have been able to get access to this ridiculously pricey immunotherapy medicine. I am VERY releived to find out that this is ... possible!

Last year, I had a brief discussion with a BMS representative here in Quebec and she admitted that adjuvant Nivolumab will likely not be aproved before at least a year (in Quebec). Why? Because of the ridicullous price of the therapy and because of the status of our Health System across the country. But how many lives will be lost? Apparently not enough to justify the approval of this treatment here.

Again, I AM VERY HAPPY to see you getting adjuvant Nivolumab in Canada (not through a clinical trial).

You'll beat this! Keep us informed!

SOLE, apparently still stage 2b at the moment.

Hello ThisIsNotTheEnd, love yer handle by the way hahah, it really isnt for the most part, my motto is "We aint out of the fight til` were COMPLETLEY out of the fight".....But anyways, like yerself, im doing the Opdivo, im at #11 and did 4 bags of the Yervoy in the beganing {That was an experiance ill NEVER forget} and pat myself on the back for making it through...Thats awesome yer getting a good deal of your treatment paid for, $180.000 is a good start, thats roughly 9 individual infusions correct? {at about $23k a bag} if i where you, id keep rounding up more funds because depending on how well it works, you just may keep going with it for years!....I chuckled when you said your glad yer not Stage 4 haha, well im glad im not stage 3 anymore! {yes im 4} being stage 3 i always felt "doomed" that i would progress & now that i have advanced to stage 4,  i feel relaxed and content that there isnt a higher stage to worry about, except well, you know, but thats not important right now, im feeling ok today....Thyroid, your right on schedule, pros & cons of Immunal Warfare, back when i was on Pembro, it shut down my Thyroid & been treated since {Livothyroxine} its slowly becoming under control. And about "side effects"  or "lack of" doesnt mean the Nivo is working "or not", however, it does "confirm" they are giving you actual Nivolumab and not a placebo! hahah...Some folks have little to no effects and are NED in 6 months of therapy!...anyways, take care & stay strong, were behind you...

Im Melanoma and my host is Mike..

www.covvha.net